Prescribing antiepileptic drugs (AEDs) in pregnancy is a challenge to the clinician. A multitude of questions arise that must be addressed even prior to conception. In women with proven epilepsy, it may be dangerous to stop or even change the AED regimen during pregnancy. Changes could lead to injury or death in both the mother and the fetus. In the rare cases when discontinuing an AED is plausible, it should be done methodically in consultation with the physician prior to conception. Most women with epilepsy are consigned to continue their AEDs before, during and after pregnancy. The metabolism of AEDs may change drastically during pregnancy. These changes must be addressed by the clinician. Drug levels should be monitored consistently during pregnancy. The risks to the fetus must be delineated in terms of side effects from specific drugs as well as risks from the seizure disorder itself. Many AEDs have well known teratogenic effects, and these must be elucidated to the mother. There are risks (theoretical and evidence based) for obstetrical complications, poor neonatal outcomes, congenital malformations and even cognitive effects on the child later in life. These risks are addressed in this article with respect to individual AEDs. Recommendations include but are not limited to preconception counseling, taking folate pre and post conception, prescribing the most effective AED while minimizing risks, and avoiding polytherapy and valproate if possible.
View details for DOI 10.1177/2042098611433192
View details for PubMedID 25083227